Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 14, NWS Milwaukee, WI

June 15, 2018Jefferson County, Waukesha County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Jun 15, 2018, 9:22 AM CDT for Jefferson County, Waukesha County, Wisconsin. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2018, 9:22 AM CDT (14:22 UTC)
Expired
Jun 15, 2018, 10:00 AM CDT
In force
38 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Jefferson County, WI, Waukesha County, WI

The radar

The Milwaukee radar (KMKX), 18 km from the middle of the area, began a volume at 14:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 2.4 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2018-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2018-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2277 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

124 
WUUS53 KMKX 151422
SVRMKX
WIC055-133-151500-
/O.NEW.KMKX.SV.W.0014.180615T1422Z-180615T1500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Milwaukee/Sullivan WI
922 AM CDT FRI JUN 15 2018

The National Weather Service in Milwaukee/Sullivan has issued a

* Severe Thunderstorm Warning for...
  Northwestern Waukesha County in southeastern Wisconsin...
  Northeastern Jefferson County in southeastern Wisconsin...

* Until 1000 AM CDT.

* At 922 AM CDT, a severe thunderstorm was located near Watertown,
  and is nearly stationary.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Watertown, Delafield, Okauchee Lake, Oconomowoc, Lac La Belle,
  Ixonia, Oconomowoc Lake, Pipersville, Mapleton, Monterey and Lake
  Lac La Belle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm. 
Move indoors immediately. Lightning is one of nature's leading 
killers. Remember, if you can hear thunder, you are close enough to 
be struck by lightning.

&&

LAT...LON 4305 8842 4306 8874 4320 8874 4320 8871
      4319 8841
TIME...MOT...LOC 1422Z 273DEG 4KT 4314 8868 

HAIL...1.00IN
WIND...<50MPH
 
$$

BOXELL
2 follow-up statements
069 
WWUS53 KMKX 151446
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
946 AM CDT FRI JUN 15 2018

WIC055-133-151500-
/O.CON.KMKX.SV.W.0014.000000T0000Z-180615T1500Z/
Waukesha WI-Jefferson WI-
946 AM CDT FRI JUN 15 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 AM CDT
FOR NORTHWESTERN WAUKESHA AND NORTHEASTERN JEFFERSON COUNTIES...

At 946 AM CDT, a severe thunderstorm was located near Lac La Belle,
or near Okauchee Lake, moving east at 10 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Delafield, Okauchee Lake, Oconomowoc, Lac La Belle, Ixonia,
Oconomowoc Lake, Pipersville, Mapleton, Monterey and Lake Lac La
Belle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4306 8859 4308 8868 4320 8867 4319 8841
      4305 8842
TIME...MOT...LOC 1446Z 276DEG 9KT 4311 8858 

HAIL...1.00IN
WIND...<50MPH
 
$$

BOXELL
618 
WWUS53 KMKX 151457
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
957 AM CDT FRI JUN 15 2018

WIC055-133-151507-
/O.EXP.KMKX.SV.W.0014.000000T0000Z-180615T1500Z/
Waukesha WI-Jefferson WI-
957 AM CDT FRI JUN 15 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WAUKESHA AND
NORTHEASTERN JEFFERSON COUNTIES WILL EXPIRE AT 1000 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. 

LAT...LON 4306 8859 4308 8868 4320 8867 4319 8841
      4305 8842
TIME...MOT...LOC 1457Z 273DEG 4KT 4311 8856 

$$

BOXELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 5:13 AM CDT, 4 hours 9 minutes earlier.

Area forecast discussion, Jun 15, 5:13 AM CDT, 4 hours 9 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
513 AM CDT Fri Jun 15 2018

.UPDATE...
The line of warm advection thunderstorms has developed on
schedule. The air becomes a little less favorable for their
existence across southeast Wisconsin, so a diminishing trend is
expected over the next 2 to 3 hours as they move east. If they
hold together, they would get to the lake shore by 8 to 9 am.
Once they diminish, the rest of the day should be quiet with
building heat and humidity. A southeast wind will make it cooler
near Lake Michigan, especially up toward Sheboygan.

&&

.AVIATION(12Z TAFS)...

VFR conditions are expected through the TAF period. The narrow
line of showers and storms currently stretching from Marquette
county, south through KMSN to Janesville, will continue to push
east. They are expected to diminish in coverage and intensity by
the time they reach eastern Wisconsin. Once these end by mid to
late morning, the area should then be quiet through the rest of
the day, heading into the evening. More storms will develop over
central and northern Wisconsin tonight. Those could push southeast
and clip areas north of Milwaukee and Madison later tonight.

&&

.PREV DISCUSSION... (Issued 327 AM CDT Fri Jun 15 2018)

SHORT TERM...

Today and tonight...Forecast confidence is high.

Early morning satellite imagery is showing the elevated warm/moist
air advection AC/ACCAS starting to thicken across the forecast
area. This should eventually grow to a band of isold/sct showers
and thunderstorms that the models have been persistently showing
during the roughly 10z-16z timeframe this morning. This will all
be elevated convection with the surface based CAPE and deep layer
shear well west of the area yet. Once this pushes off to the east,
this signals the start of the influx of hot air into the region.
Our western areas could hit 90 in a few spots. Meanwhile, an
onshore southeast wind will keep the lakeshore areas hovering in
the cooler mid 70s to lower 80s. Dewpoints will steadily increase
today, making it rather humid by late afternoon.

We stay warm overnight with the thermal ridge solidly entrenched.
A round of thunderstorms is expected across northern Wisconsin
tonight and some of the models progress this to the southeast,
clipping our northern or northeast forecast area...around
Marquette county east to Sheboygan. Other models keep it well to
the north. My sense is it will stay out of the area, but not
confident enough to go dry, so will keep some chancy pops in that
area tonight.

LONG TERM...

Saturday through Monday...Forecast confidence is medium to high:

The story for the weekend will be the hot temps across the region.
Persistent south to southwest low level flow will pull up very
warm and moist conditions into southern Wisconsin. Still expecting
heat index values will peak up around 100 Saturday and Sunday.

It looks like the bulk of the shower/storm activity should remain
to the north this weekend.

Questions remain for Monday, all depending on the timing of the
cold front. Models are coming into better agreement with the
timing, particularly the GFS and ECMWF which have it ti the WI/IL
border by Monday evening. The Canadian stalls the front in the
vicinity of the forecast area Monday, but then lifts it back
northward by Tuesday morning. Trended toward the GFS/ECMWF
solutions, as these have been more consistent with this front.

Temps will remain hot south of the front, likely hitting 90+
places the front isn't through by early afternoon. Clouds,
showers/storms, and cooler temps will along/north of the
front...so not a lot of certainty in forecast temps within a
couple rows of counties of the expected frontal location.

Tuesday through Thursday...Forecast confidence is low to medium:

It looks mainly dry Tue/Wed per the GFS and ECMWF solutions, as
high pressure builds into the area. The Canadian solution remains
quite different into mid-week, keeping the front north and then
bringing a strong low with showers/storms through the area Tue
night into Wed. Again, leaning toward the more consistent
GFS/ECMWF solutions. Could see showers/storms Thursday per the GFS
and Canadian solutions, though the ECMWF holds onto the high
through Thursday, keeping it dry across southern Wisconsin. Temps
generally differ several degrees among the various model
solutions, a few degrees on either side of normal. Needless to
say, there isn't particularly high confidence in the mid-week
forecast at this time.

AVIATION(09Z TAFS)...

VFR conditions are expected through the TAF period. We should see
a band of showers and thunderstorms develop around 10-11z this
morning just west of Madison, then move east and diminish by 16z
this morning. The next chance of showers and storms will be north
of Milwaukee and Madison after 06z Saturday as storms developing
over northern Wisconsin could drift to the south with time.

MARINE...

A southeast wind is expected today. Winds and waves will remain
below small craft advisory levels through the weekend. We could
see some fog develop at times this weekend due to a very warm and
moist airmass combining with the cold waters of Lake Michigan.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Update...Davis
Today/Tonight and Aviation/Marine...Davis
Saturday THROUGH Thursday...DDV
Hazardous weather outlook, Jun 15, 8:48 AM CDT, 34 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
848 AM CDT Fri Jun 15 2018

WIZ046-047-051-052-056>060-062>072-161400-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
848 AM CDT Fri Jun 15 2018

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...This Afternoon and Tonight

Thunderstorms will move through southeast and east central
Wisconsin this morning. A few of these storms may contain pea to
nickel sized hail and locally heavy rainfall.

There is a chance of thunderstorms this morning and then again
tonight, mainly north of Madison and Milwaukee.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Hot and humid conditions are expected this weekend. Heat index
values will likely reach around 100 degrees across southern
Wisconsin both Saturday and Sunday.

A backdoor cold front will then bring relief from the heat early
next week. Chances of thunderstorms are forecast with the passage
of the front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, however any reports of hail
or heavy rainfall are appreciated.

LMZ643>646-161400-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
848 AM CDT Fri Jun 15 2018

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...This Afternoon and Tonight

There is a chance for thunderstorms this morning and again
tonight, mainly north of Milwaukee.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

More chances of thunderstorms are expected early next week with
the passage of a cold front.

Collar
www.weather.gov/mkx

In the hours before

Local storm report, Jun 15, 5:52 AM CDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
552 AM CDT FRI JUN 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 AM     HAIL             1 W PARDEEVILLE         43.54N 89.32W
06/15/2018  M0.50 INCH       COLUMBIA           WI   PUBLIC

&&

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 6:02 AM CDTAreal Flood AdvisoryMKXColumbia3 hr
Jun 15, 8:55 AM CDTAreal Flood AdvisoryMKXGreen Lake5 hr
Jun 15, 9:03 AM CDTAreal Flood AdvisoryMKXDodge, Jefferson4 hr
Jun 15, 12:58 PM CDTHeat AdvisoryMKXColumbia, Dane, Dodge, Fond du Lac, Green, Green Lake and 14 more54 hr

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.